Alert archive / Texas / Flash Flood Warnings in 2009

Flash Flood Warning 33, NWS Lake Charles, LA

October 26, 2009Tyler County, Texas

NWS Lake Charles, LA issued this flash flood warning at Oct 26, 2009, 12:10 PM CDT for Tyler County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 26, 2009, 12:10 PM CDT (17:10 UTC)
Expired
Oct 26, 2009, 3:00 PM CDT
In force
3 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

County Tyler County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 5.2 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2009-10-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2009-10-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 246 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-209 J/kg
Mixed-layer LCL
532 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
246 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLCH 261710
FFWLCH
TXC457-262000-
/O.NEW.KLCH.FF.W.0033.091026T1710Z-091026T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1210 PM CDT MON OCT 26 2009

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN TYLER COUNTY IN SOUTHEAST TEXAS...
  THIS INCLUDES THE CITY OF CHESTER...

* UNTIL 300 PM CDT

* AT 1152 AM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED SHOWERS  
  AND THUNDERSTORMS PRODUCING MODERATE RAINFALL OF ONE HALF TO ONE   
  AND HALF INCHES PER HOUR ACROSS NORTHWEST PORTIONS OF TYLER        
  COUNTY. THESE RAINS ARE OCCURRING OVER AREAS THAT HAVE ALREADY     
  RECEIVED VERY HEAVY RAINS THIS MORNING. RADAR ESTIMATES THAT OVER   
  THE PAST SIX HOURS...RAINFALL AMOUNTS OF AROUND FIVE INCHES HAVE   
  OCCURRED. ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES CAN BE  
  EXPECTED THROUGH 2 PM. LOCAL DRAINAGES THAT MAY EXPERIENCE         
  FLOODING ARE VINCENT CREEK...COWPEN CREEK AND RUSSELL CREEK NEAR  
  AND JUST TO THE SOUTH OF CHESTER. 

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT
337-477-5285 EXTENSION 1.

LAT...LON 3103 9464 3107 9458 3106 9453 3104 9448
      3104 9445 3076 9444 3078 9461 3095 9465

$$

JB/ML
1 follow-up statement
000 
WGUS74 KLCH 261951
FFSLCH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
251 PM CDT MON OCT 26 2009

TXC457-262000-
/O.CON.KLCH.FF.W.0033.000000T0000Z-091026T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TYLER TX-
251 PM CDT MON OCT 26 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 PM CDT FOR
NORTHWESTERN TYLER COUNTY...

AT 236 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
ONLY LIGHT RAIN CONTINUES ACROSS THE WARNED AREA. ADDITIONAL 
RAINFALL AMOUNTS OVER THE NEXT TWO HOURS ARE FORECAST TO BE LESS 
THAN ONE HALF INCH. WITH THE RAINFALL RATES DECREASING...THE FLASH 
FLOOD WARNING WILL BE ALLOWED TO EXPIRE. THE CREEKS AND STREAMS MAY 
CONTINUE TO BE HIGH FOR THE NEXT SEVERAL HOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT 
ATTEMPT TO CROSS WATER COVERED BRIDGES...DIPS...OR LOW WATER 
CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL 
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

&&

LAT...LON 3103 9464 3107 9458 3106 9453 3104 9448
      3104 9445 3076 9444 3078 9461 3095 9465

$$

BRAZZELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Oct 26, 10:06 AM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Oct 26, 10:06 AM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1006 AM CDT MON OCT 26 2009

.UPDATE...

MINOR CHANGES TO ZONE PACKAGE. BELIEVE THAT CONTINUOUS STABLE
RAIN...RATHER THAN WIDESPREAD SHOWERS AND THUNDERSTORMS...WILL BE
THE PRIMARY WEATHER MAKER.

THE GFS CONTINUES TO DEPICT MARGINAL CONVECTIVE INSTABILITY WITHIN
THE PRE-FRONTAL AIR MASS. MOISTURE IS DEEP AND PLENTIFUL...WITH
PRECIPITABLE WATER RUNNING AROUND 150 PERCENT OF NORMAL.

LIFT IS ALSO ADEQUATE...AS FRONTAL LIFT PHASES IN WITH MESO-
CONVECTIVE ALOFT ASSOCIATED WITH PASSING SOUTHWESTERLY SHORTWAVES.

THE LIMITING FACTOR IS INSTABILITY...MARGINAL CONVECTIVE
INSTABILITY.

&&

.DISCUSSION...

&&

.PREV DISCUSSION... /ISSUED 736 AM CDT MON OCT 26 2009/

DISCUSSION...
12Z TAF PACKAGE.

AVIATION...
CHALLENGING FORECAST FOR THE NEXT 24 HOURS. GENERAL IDEA IS FOR
INCREASING SHOWER AND THUNDERSTORMS THROUGH THE DAY AND INTO
TONIGHT...THOUGH THE DETAILS ARE PROBLEMATIC. OUTFLOW FROM
CONVECTION THAT INITIATED OVER NORTHEAST/CENTRAL TEXAS YESTERDAY
EVENING CONTINUES TO DROP SOUTHEAST THROUGH EAST TEXAS INTO
WESTERN LOUISIANA...TRIGGERING NEW DEVELOPMENT AS IT DOES SO. IN
ADDITION...SHOWER ACTIVITY CONTINUES TO DEVELOP AHEAD OF THIS
BOUNDARY AMID THE WARM AND MOIST FLOW OFF THE GULF. THUS
FAR...THIS ACTIVITY HAS MANAGED TO AVOID THE TERMINALS...THOUGH
THAT IS EXPECTED TO CHANGE LATER TODAY. FORECAST MODELS SHOW MOST
OF THE RAINFALL REMAINING OVER FAR WESTERN LOUISIANA AND
ESPECIALLY OVER EAST TEXAS TODAY...THEN SPREADING FARTHER EAST
THIS EVENING AND OVERNIGHT. I HAVE GENERALLY FOLLOWED THIS TREND
IN THE TERMINAL FORECASTS AS WELL...THOUGH RAIN AND THE RESULTANT
LOWER CIGS/VSBYS WAS BROUGHT INTO KAEX SOONER WITH THE APPROACH
OF THE NE-SW ORIENTED OUTFLOW.

13

PREV DISCUSSION... /ISSUED 452 AM CDT MON OCT 26 2009/

.HEAVY RAINFALL AND FLOODING POSSIBLE TODAY AND TONIGHT...

DISCUSSION...

PRECIPITATION HAS BEGUN TO RAPIDLY DEVELOP OVER SOUTHEAST TEXAS
AHEAD OF A COLD FRONT MOVING SOUTHWARD ACROSS NORTHERN AND CENTRAL
TEXAS. THE FRONT WILL ENTER OUR SOUTHEAST TEXAS COUNTIES THIS
MORNING WITH MODELS SLOWING THE FORWARD MOTION OF THE FRONT AS AN
AREA OF LOW PRESSURE DEVELOPS ALONG THE TEXAS COAST. MODELS
CONTINUE TO DIFFER IN PLACEMENT AND TRACK OF THE LOW...BUT HAVE
GENERALLY SIDED WITH THE ECMWF WHICH TAKES THE LOW NORTHEASTWARD
ACROSS SOUTHWEST LOUISIANA INTO ACADIANA TONIGHT. WITH THE SLOW
FRONT MOVEMENT AND COPIOUS GULF MOISTURE INTERACTING WITH THE
BOUNDARY...HEAVY RAINFALL AND FLOODING ARE MAJOR CONCERNS WITH
THIS SYSTEM. THUS HAVE ISSUED A FLASH FLOOD WATCH FOR ALL
ZONES...AND SEE HYDROLOGY DISCUSSION BELOW FOR INFORMATION.

SEVERE WEATHER POTENTIAL WITH THIS SYSTEM APPEARS LOW...AS SURFACE
LOW TRACK WILL KEEP MOST OF THE SIGNIFICANT INSTABILITY OFFSHORE.
HOWEVER...COASTAL COUNTIES AND PARISHES AND POSSIBLY AREAS OF
ACADIANA WILL SEE THE MOST FAVORABLE CONDITIONS FOR SOME STRONG TO
SEVERE STORMS. MAIN THREATS WILL BE ISOLATED TORNADOES WITH ANY
CELLS THAT CAN DEVELOP IN THE WARM SECTOR AHEAD OF THE FRONT...AS
LOW LEVEL SHEAR WILL BE QUITE HIGH WITH FORECAST SOUNDINGS
INDICATING UP TO 500 M2/S2 SRH. GUSTY WINDS WILL ALSO BE
POSSIBLE...MAINLY WITH CONVECTION ALONG THE FRONTAL BOUNDARY
ITSELF.

RAINFALL WILL COME TO AN END FROM WEST TO EAST ON TUESDAY AS UPPER
LEVEL SYSTEM FORCES COLD FRONT OFF TO THE EAST. AFTER A BRIEF
DRYING OUT ON TUESDAY A MUCH LARGER AND SIGNIFICANT TROUGH IS
EXPECTED TO CARVE OUT OVER THE WESTERN CONUS. LOW LEVEL MOISTURE
WILL QUICKLY RETURN TO THE FORECAST AREA ON WEDNESDAY WITH PRECIP
CHANCES RETURNING THROUGH FRIDAY. WITH SO MUCH FOCUS ON TODAYS
SYSTEM AND CONTINUED MODEL DIFFERENCES WITH THE NEXT...HAVE NOT
CHANGED TO MUCH IN THE EXTENDED PERIODS. HOWEVER...BOTH GFS AND
ECMWF INDICATE CONSIDERABLE RAINFALL ONCE AGAIN WITH THIS NEXT
SYSTEM...AND FLOODING WILL AGAIN BE A POTENTIAL THREAT.

MARINE...

HAVE RAISED SCA FLAGS FOR THE OUTER WATERS FOR THIS AFTERNOON
INTO TONIGHT AS SOUTHEAST WINDS INCREASE SUBSTANTIALLY AS AN AREA
OF LOW PRESSURE DEVELOPS ALONG THE TEXAS COAST. SCEC WINDS
EXPECTED OVER THE REST OF THE COASTAL WATERS. TIDES ALSO RUNNING
AROUND 1 FOOT ABOVE NORMAL AT THIS TIME DUE TO THE SOUTHEASTERLY
FETCH...AND SOME MINOR HIGH WATER ISSUES ALONG THE COAST ARE
POSSIBLE MONDAY NIGHT AT TIME OF HIGH TIDE. AFTER COLD FRONTAL
PASSAGE TONIGHT WINDS WILL BECOME OFFSHORE AND SUBSIDE ON TUESDAY
BEFORE QUICKLY SHIFTING BACK TO THE SOUTH ON WEDNESDAY. ANOTHER
SIGNIFICANT STORM SYSTEM DEVELOPING IN THE PLAINS WILL BRING
STRONG ONSHORE FLOW FOR THE END OF THE WORK WEEK.

HYDROLOGY...

HAVE ISSUED A FLASH FLOOD WATCH FOR ALL ZONES BASED ON MODEL QPF
AND HPC GUIDANCE. BOTH GFS AND ECMWF PRODUCE EYEBROW RAISING QPF
NUMBERS OF 6 TO 8 INCHES ACROSS ALL OF SOUTHEAST TEXAS AND
PORTIONS OF WESTERN LOUISIANA FOR TODAY INTO TONIGHT. EVEN 4.0 KM
WRF AGREES AND SHOWS SIMILAR QPF NUMBERS IN THE SAME AREA. THUS
CONFIDENCE IS HIGH ON A HEAVY RAINFALL AND FLOOD EVENT FOR TODAY
AND TONIGHT FOR THE WESTERN HALF OF THE AREA. FORECAST QPF NUMBERS
NOT AS HIGH OVER EASTERN ZONES BUT WILL INCLUDE IN WATCH AS THE
ENTIRE CWA RECEIVED SIGNIFICANT RAINFALL AND SOME FLOODING FROM
THE LAST EVENT...AND WILL NOT TAKE MUCH MORE RAINFALL TO CAUSE
ADDITIONAL FLOODING.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  76  58  71  54  79 /  80 100  10  10  10
KBPT  76  57  71  55  79 / 100 100  10  10  10
KAEX  74  54  68  49  77 /  70 100  10  10  10
KLFT  77  58  72  55  80 /  50 100  20  10  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR THE FOLLOWING
     ZONES: ACADIA...ALLEN...AVOYELLES...BEAUREGARD...
     CALCASIEU...CAMERON...EVANGELINE...IBERIA...JEFFERSON
     DAVIS...LAFAYETTE...LOWER ST. MARTIN...RAPIDES...ST.
     LANDRY...ST. MARY...UPPER ST. MARTIN...VERMILION...VERNON.

TX...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR THE FOLLOWING
     ZONES: HARDIN...JASPER...JEFFERSON...NEWTON...ORANGE...
     TYLER.

GM...SMALL CRAFT ADVISORY FROM 1 PM THIS AFTERNOON TO 7 AM CDT
     TUESDAY FOR THE FOLLOWING ZONES: WATERS FROM CAMERON, LA TO
     HIGH ISLAND, TX EXTENDING FROM 20 NM TO 60 NM...WATERS FROM
     INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM 20 NM
     TO 60 NM.

&&
Hazardous weather outlook, Oct 26, 6:08 AM CDT, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
608 AM CDT MON OCT 26 2009

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180>182-201-215-216-271115-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
608 AM CDT MON OCT 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR ALL AREAS THROUGH TUESDAY
MORNING.

A COLD FRONT MOVING SLOWLY ACROSS THE REGION WILL BRING WIDESPREAD
HEAVY RAINFALL AND POTENTIAL FLOODING. THE HIGHEST THREAT FOR
FLOODING WILL BE ACROSS SOUTHEAST TEXAS...WITH A LOWER THREAT IN
LOUISIANA. WIDESPREAD RAINFALL TOTALS OF 2 TO 4 INCHES WITH
ISOLATED TOTALS OF 5 TO 7 INCHES ARE POSSIBLE...WITH THE HEAVIEST
RAINFALL TOTALS EXPECTED ALONG AND WEST OF THE HIGHWAY 171
CORRIDOR.

ISOLATED SEVERE WEATHER IS ALSO POSSIBLE MAINLY ALONG AND SOUTH OF
I-10 WHERE INSTABILITY AND LOW LEVEL WIND SHEAR WILL BE HIGHEST.
THESE AREAS WILL SEE A RISK OF ISOLATED TORNADOES AND DAMAGING
WINDS...ALTHOUGH SMALL HAIL CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

RAINFALL WILL COME TO AN END ON TUESDAY...BUT GULF MOISTURE WILL
QUICKLY RETURN TO THE AREA ON WEDNESDAY BRINGING RAIN CHANCES BACK
TO THE AREA THROUGH FRIDAY. WIDESPREAD HEAVY RAINFALL WILL BE
POSSIBLE ONCE AGAIN WITH THIS SYSTEM...AND FLOODING WILL BE A
SIGNIFICANT CONCERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT FOR POSSIBLE
SEVERE WEATHER AND THE POTENTIAL FLOOD THREAT.

In the hours before

Local storm report, Oct 26, 11:49 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1149 AM CDT MON OCT 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1146 AM     FLOOD            PORT ARTHUR             29.90N 93.93W
10/26/2009                   JEFFERSON          TX   PUBLIC

            PUBLIC REPORTS MANY STREETS FLOODED IN AND AROUND PORT
            ARTHUR.

&&

MGRIFFIN
Local storm report, Oct 26, 12:02 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1202 PM CDT MON OCT 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     FLOOD            BEAUMONT                30.09N 94.14W
10/26/2009                   JEFFERSON          TX   BROADCAST MEDIA

            KFDM TV REPORTS STREET FLOODING IN DOWNTOWN BEAUMONT.

&&

MGRIFFIN

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 26, 3:55 AM CDTFlash Flood WatchLCHHardin, Tyler11 hr
Oct 26, 8:57 AM CDTAreal Flood AdvisoryLCHTyler3 hr
Oct 26, 10:53 AM CDTAreal Flood AdvisoryLCHHardin, Jefferson, Orange3 hr
Oct 26, 12:40 PM CDTFlash Flood WarningLCHJefferson, Orange2 hr
Oct 26, 2:49 PM CDTFlood WatchLCHHardin, Tyler13 hr

Nearby

Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.